What Happens When You Mix Opiates and Alcohol?

When consumed in large quantities, alcohol can cause serious side effects. But when used in combination with other drugs — including opiates — even small quantities of alcohol may have deadly consequences. Have you or someone you love used opiates and alcohol at the same time? If so, keep reading to learn about the dangerous ways these two substances interact in the body.

What Are Opiates?

Opiates are a group of powerful synthetic and semi-synthetic opium-based prescription painkillers, including medications like hydrocodone, oxycodone and morphine. While these medications are traditionally used to help alleviate pain for injuries or surgical procedures, their addictive nature makes them candidates for widespread abuse and misuse — even by people who have a prescription.

mixing opiates and alcohol

What Are the Side Effects of Opiates and Alcohol?

Mixing opiates and alcohol together — even when ingesting only small amounts of both substances — can have deadly consequences. The potential side effects of combining opiates and alcohol include:

  • Nausea
  • Vomiting
  • Confusion
  • Dizziness or loss of coordination
  • Irregular heart rate
  • Abnormal behavior
  • Fainting
  • Coma
  • Depressed breathing

Dangers of Mixing Opiates and Alcohol

Opiates and alcohol are sometimes accidentally ingested together by people otherwise taking prescribed medication responsibly. But most of the time, both of these substances are taken deliberately to enhance their euphoric effects. Whatever the reason, using opiates and alcohol together can have deadly consequences because of the way they affect the brain and body.

Both opiates and alcohol depress the activity of the central nervous system, slowing breathing and heart rate. When taken together, the effects of these substances only increase, slowing breathing and heart rate down dangerously and depriving essential parts of the body of oxygen. Without an adequate amount of oxygen, essential organ systems begin to shut down. This can cause brain damage, or worse, death. Ingestion of opiates and alcohol also leads to loss of balance and coordination, increasing the risk of severe falls and rendering normal activities like driving deadly.

Opiate and alcohol overdoses are particularly difficult for medical professionals to deal with because separate measures must be taken to remove both substances from the body. Naloxone is used to halt opiate overdose symptoms, but it can’t treat alcohol poisoning. Other methods must be used to rid the body of alcohol, including stomach pumping and activated charcoal.

Treatment for Opiate and Alcohol

If you believe that you or someone you know is overdosing from a mixture of opiates and alcohol, dial 911 immediately. If your problem is less pressing, a good first step to recovery is to seek out a reliable treatment center that can provide you with an evidence-based, dual diagnosis rehabilitation plan. Without proper treatment, opiate and alcohol addiction can impact every aspect of your life. Dependence on these substances can even worsen pre-existing mental health disorders, including anxiety, depression and PTSD.

The Recovery Village helps recovering addicts through every stage of their rehabilitation. From detox to aftercare, our experienced team of physicians, nurses, mental health professionals and counselors provide you with the care you need to live a life free from the confines of substance dependence. Get in touch with our intake coordinators today to take the first step towards a brighter future.

Mixing Opiates and Alcohol
Rate this post
Mixing Opiates and Alcohol was last modified: June 1st, 2017 by The Recovery Village